Alert archive / Oregon / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Pendleton, OR

July 31, 2014Wallowa County, Oregon

NWS Pendleton, OR issued this flash flood warning at Jul 31, 2014, 2:36 PM PDT for Wallowa County, Oregon. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2014, 2:36 PM PDT (21:36 UTC)
Expired
Jul 31, 2014, 4:30 PM PDT
In force
114 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Wallowa County, OR

The radar

The Pendleton radar (KPDT), 103 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3354 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WGUS56 KPDT 312136
FFWPDT
ORC063-312330-
/O.NEW.KPDT.FF.W.0004.140731T2136Z-140731T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
236 PM PDT THU JUL 31 2014

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL WALLOWA COUNTY IN SOUTHEAST OREGON...

* UNTIL 430 PM PDT

* AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NEARLY STATIONARY 
THUNDERSTORMS FROM WALLOWA TO 10 MILES NORTHWEST OF WALLOWA.  2 TO 
2.5 INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN IN THIS AREA.  THE 
WATER IS LIKELY TO BE MOVING DOWN DRY CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4572 11768 4580 11755 4572 11736 4552 11736
      4551 11756

$$

ML
2 follow-up statements
262 
WGUS76 KPDT 312155
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
255 PM PDT THU JUL 31 2014

ORC063-312330-
/O.CON.KPDT.FF.W.0004.000000T0000Z-140731T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WALLOWA OR-
255 PM PDT THU JUL 31 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR WEST
CENTRAL WALLOWA COUNTY...

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL BE MOVING SLOWLY 
SOUTHEAST OVER THE WALLOWA VALLEY.  ESTIMATES OF 2 TO 2.5 INCHES OF 
RAIN HAVE FALLEN IN THE HIGHER TERRAIN NORTHWEST OF WALLOWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4572 11768 4580 11755 4572 11736 4552 11736
      4551 11756

$$

ML
788 
WGUS76 KPDT 312333
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
433 PM PDT THU JUL 31 2014

ORC063-312341-
/O.EXP.KPDT.FF.W.0004.000000T0000Z-140731T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WALLOWA OR-
433 PM PDT THU JUL 31 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL WALLOWA
COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE AREA. RADAR INDICATES SOME LIGHTER 
RAIN IS STILL LIKELY THROUGH 6 PM.

LAT...LON 4572 11768 4580 11755 4572 11736 4552 11736
      4551 11756

$$

!RC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:51 PM PDT, 45 minutes earlier.

Area forecast discussion, Jul 31, 1:51 PM PDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
151 PM PDT THU JUL 31 2014

UPDATED AVIATION DISCUSSION

.SHORT TERM...UPDATE...AN UPPER RIDGE WILL CONTINUE OVER THE WESTERN
U.S. THROUGH FRIDAY. THE RIDGE AXIS WILL LARGELY RUN THROUGH NEVADA
INTO IDAHO, EAST OF OREGON AND WASHINGTON DURING THIS PERIOD. THE
UPPER LEVEL FLOW OVER THE PACNW WILL BECOME MORE SOUTH TO
SOUTHWESTERLY TODAY. AS SUCH, LINGERING SUBTROPICAL MOISTURE WILL
GRADUALLY WORK INTO OUR WASHINGTON ZONES. WEAK DISTURBANCES WITHIN
THE UPPER FLOW WILL CONTINUE TO CAUSE THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THROUGH THE NEXT 24 HOURS. A WAVE MOVING THROUGH THE
AREA THIS MORNING IS CAUSING A FEW SHOWERS AND THE ODD LIGHTNING
STRIKE OVER PORTIONS OF OUR OREGON ZONES. HAVE UPDATED MORNING
FORECASTS TO COVER THE AREA OF SHOWERS ASSOCIATED WITH THIS WAVE. A
SECOND WAVE WILL MOVE THROUGH THE REGION LATE TODAY AND TONIGHT.
THIS WILL KEEP VARYING AMOUNTS OF SHOWERS AND STORMS GOING OVER OUR
OREGON ZONES THROUGH TONIGHT. WILL HAVE TO LOOK AT THE POTENTIAL OF
AT LEAST A FEW SHOWERS DRIFTING INTO SOUTH-CENTRAL WASHINGTON
OVERNIGHT FOR THE AFTERNOON ISSUANCE. HIGH TEMPS WILL REMAIN VERY
WARM, BUT SHOULD BE 2-3 DEGREES COOLER THAN YESTERDAY DUE TO
INCREASED CLOUD COVER. UPDATES OTHER THAN THOSE ALREADY MENTIONED
INCLUDED ADJUSTMENTS TO SKY COVER AND TWEAKS TO HIGH TEMPS AND
WINDS. 90

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT
24 HOURS. EXPECT MOSTLY BKN-OVC HIGH CLOUDS FROM CB THUNDERSTORM
ANVIL DEBRIS IN CENTRAL OREGON AND THE OCHOCO-JOHN DAY HIGHLANDS
BEGINNING LATER THIS AFTERNOON AND SCT-BKN MID LEVEL CLOUDS OVER
NE OREGON AND SE WASHINGTON ASSOCIATED WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS OVER THE BLUE MOUNTAINS, THE ELKHORN
MOUNTAINS AND IN WALLOWA COUNTY THROUGH THIS AFTERNOON INTO THIS
EVENING. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON STARTING AROUND
22Z IN CENTRAL AND EAST CENTRAL OREGON. KBDN AND KRDM HAVE VCTS
BEGINNING AROUND 22Z AND VCTS WILL BE POSSIBLE FOR SEVERAL HOURS
WITH THUNDERSTORMS LIKELY TO BE NEARBY. SUSTAINED WINDS WILL BE
LIGHT UPSLOPE LESS THAN 10 KTS, EXCEPT AT KDLS WHERE WINDS THIS
AFTERNOON WILL BE 12-15 KTS WITH GUSTS TO 20 KTS.  POLAN

&&

.LONG TERM...PREVIOUS DISCUSSION...EASTERN OREGON AND WASHINGTON
WILL REMAIN ON THE WESTERN SIDE OF AN UPPER LEVEL RIDGE SATURDAY
NIGHT AND SUNDAY. A WAVE WILL MOVE THROUGH THE AREA AND TRIGGER
THUNDERSTORMS SATURDAY NIGHT AND SUNDAY IN EASTERN OREGON AND ALONG
THE WASHINGTON CASCADES. MONDAY AND TUESDAY DRY WESTERLY FLOW WILL
DEVELOP AND PUSH THE MONSOONAL MOISTURE SOUTH AND EAST. HOWEVER
ENOUGH INSTABILITY AND MOISTURE MAY LINGER OVER THE NORTHEAST OREGON
MOUNTAINS TO TRIGGER THUNDERSTORMS AGAIN DURING THE
AFTERNOON/EVENING.

&&

.FIRE WX...WARM AND DRY CONDITIONS CONTINUE UNDER A RIDGE OF HIGH
PRESSURE WITH OVERNIGHT HUMIDITY RECOVERY POOR TO MODERATE.
THUNDERSTORM CHANCES WILL INCREASE AND SPREAD NORTH AND EAST EACH
DAY THROUGH THE WEEKEND. MOST STORMS SHOULD STAY SOUTH OF THE
WASHINGTON BORDER UNTIL FRIDAY AND SATURDAY. STORMS THAT DEVELOP
WILL BE A MIXTURE OF WET AND DRY WITH PRECIPITATION RANGING FROM A
FEW HUNDREDTHS OF AN INCH TO AROUND A QUARTER OF AN INCH. RED FLAG
WARNINGS ARE IN EFFECT FOR ABUNDANT LIGHTNING ACROSS CENTRAL OREGON
THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE MOUNTAINS OF NORTHEAST OREGON AND FAR SOUTHEAST WASHINGTON
STARTING THIS AFTERNOON. THE RED FLAG WARNING FOR THE NORTHEAST
MOUNTAINS STARTS THIS AFTERNOON AND GOES THROUGH SATURDAY. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT 100  67  97  66 /  20  20  20  20
ALW 101  72  99  71 /  10  10  20  20
PSC 103  67 100  67 /  10  10  20  20
YKM  99  66  98  67 /   0  10  20  20
HRI 101  66 100  66 /  10  10  20  20
ELN 100  61  95  61 /   0  10  20  20
RDM  95  56  92  55 /  30  30  30  30
LGD  95  59  92  60 /  30  30  30  30
GCD  97  62  93  60 /  30  30  30  30
DLS  97  67  97  67 /  10  10  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SATURDAY ORZ503-505-506-509>511.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 11 PM PDT SATURDAY
     ORZ050-502-507.

     RED FLAG WARNING UNTIL 11 PM PDT SATURDAY ORZ049.

WA...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 11 PM PDT SATURDAY
     WAZ030.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/99/76/84

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:45 PM PDTSpecial Weather StatementPDTJefferson30 min
Jul 30, 6:57 PM PDTAreal Flood AdvisoryPDTDeschutes3 hr
Jul 30, 7:17 PM PDTSpecial Weather StatementPDTJefferson28 min
Jul 30, 7:20 PM PDTFlash Flood WarningPDTDeschutes85 min

Nearby

Flash Flood Warnings in Oregon, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.